Isaakidis, Petros and Varghese, Bhanumati and Mansoor, Homa and Cox, Helen S. and Ladomirska, Joanna and Saranchuk, Peter and Da Silva, Esdras and Khan, Samsuddin and Paryani, Roma and Udwadia, Zarir and Migliori, Giovanni Battista and Sotgiu, Giovanni and Reid, Tony (2012) Adverse events among HIV/MDR-TB Co-infected patients receiving antiretroviral and second line anti-TB treatment in Mumbai, India. PLoS One, Vol. 7 (7), e40781. eISSN 1932-6203. Article.
|Full text disponibile come PDF Richiede visualizzatore di PDF come GSview, Xpdf o Adobe Acrobat Reader |
Available under License Creative Commons Attribution.
Significant adverse events (AE) have been reported in patients receiving medications for multidrug- and extensively-drug-resistant tuberculosis (MDR-TB &
XDR-TB). However, there is little prospective data on AE in MDR- or XDR-TB/HIV co-infected patients on antituberculosis and antiretroviral therapy (ART) in programmatic settings.
Médecins Sans Frontières (MSF) is supporting a community-based treatment program for drug-resistant tuberculosis in HIV-infected patients in a slum setting in Mumbai, India since 2007. Patients are being treated for both diseases and the management of AE is done on an outpatient basis whenever possible. Prospective data were analysed to determine the occurrence and nature of AE.
Results: Between May 2007 and September 2011, 67 HIV/MDR-TB co-infected patients were being treated with anti-TB treatment and ART; 43.3% were female, median age was 35.5 years (Interquartile Range: 30.5–42) and the median duration of anti-TB treatment was 10 months (range 0.5–30). Overall, AE were common in this cohort: 71%, 63% and 40% of patients experienced one or more mild, moderate or severe AE, respectively. However, they were rarely life-threatening or debilitating. AE occurring most frequently included gastrointestinal symptoms (45% of patients), peripheral neuropathy (38%), hypothyroidism (32%), psychiatric symptoms (29%) and hypokalaemia (23%). Eleven patients were hospitalized for AE and one or more suspect drugs had to be permanently discontinued in 27 (40%). No AE led to indefinite suspension of an entire MDR-TB or ART regimen.
AE occurred frequently in this Mumbai HIV/MDR-TB cohort but not more frequently than in non-HIV patients on similar anti-TB treatment. Most AE can be successfully managed on an outpatient basis through a community-based treatment program, even in a resource-limited setting. Concerns about severe AE in the management of co-infected patients are justified, however, they should not cause delays in the urgently needed rapid scale-up of antiretroviral therapy and second-line anti-TB treatment.
I documenti depositati in UnissResearch sono protetti dalle leggi che regolano il diritto d'autore
Repository Staff Only: item control page